Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 441, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Aug 5, 2021, 7:37 PM CDT for Custer County, Dewey County, Oklahoma. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2021, 7:37 PM CDT (00:37 UTC)
- Expired
- Aug 5, 2021, 8:00 PM CDT
- In force
- 23 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Custer County, OK, Dewey County, OK
The radar
The Vance AFB radar (KVNX), 132 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.6 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 372 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 2409 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
068
WUUS54 KOUN 060037
SVROUN
OKC039-043-060100-
/O.NEW.KOUN.SV.W.0441.210806T0037Z-210806T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
737 PM CDT Thu Aug 5 2021
The National Weather Service in Norman has issued a
* Severe Thunderstorm Warning for...
North central Custer County in western Oklahoma...
South central Dewey County in northwestern Oklahoma...
* Until 800 PM CDT.
* At 737 PM CDT, a severe thunderstorm was located 4 miles southwest
of Putnam, moving south at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Putnam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3589 9910 3589 9897 3570 9893 3569 9915
TIME...MOT...LOC 0037Z 357DEG 12KT 3583 9904
HAIL...1.00IN
WIND...60MPH
$$
30What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 6:01 PM CDT, 1 hour 36 minutes earlier.
Area forecast discussion, Aug 5, 6:01 PM CDT, 1 hour 36 minutes before
Area Forecast Discussion National Weather Service Norman OK 601 PM CDT Thu Aug 5 2021 ...New AVIATION... .SHORT TERM... (This evening through Friday) Issued at 1240 PM CDT Thu Aug 5 2021 CIRA Advected Layer Precipitable Water shows a narrow band of mid- and high-level moisture, enhancing rainfall efficiency with ongoing showers. A few mesonet sites are approaching 0.50". Coverage has increased markedly in central and portions of southwest Oklahoma necessitating higher precipitation probabilities, extending downstream into east-central and southeast Oklahoma through the afternoon. Where surface-based instability is higher from near Purcell eastward to near Seminole, convection has been deeper and some lightning has been observed in the last hour. Although convection will be more robust over this area due greater surface-based heating/destabilization, effective shear is marginal for sustained/organized storms, and thermodynamic environment suggest wind potential from downbursts should be limited. We ran a Hysplit backwards trajectory this morning to see the path of the haze that reduced visibilities slightly. It's been present in the low-level flow since at least a few days ago over the Great Lakes region, but has origins in the west due to wildfires a few days prior to that. Meanwhile HRRR-smoke model shows another plume of higher level smoke likely impacting sky clarity later tonight and tomorrow within stronger northwesterly flow on the downstream side of shortwave trough. Upstream observations suggest low-level visibilities are unlikely to be significantly reduced through tomorrow, and thus we did not include haze in the forecast at this time. BRB && .LONG TERM... (Friday night through next Wednesday) Issued at 220 PM CDT Thu Aug 5 2021 A mid-level trough will move across the western U.S and into the Southern Plains this weekend, which will provide the necessary lift across northern parts of OK for showers and thunderstorms. There is some model disagreement on how far south the trough will move, so keeping PoPs confined to the northern parts of the state for now. Additional precipitation chances are possible in the middle of next week, as another round of mid-level perturbations move in through the area. Models this far out suggest that precipitation will be confined to northwestern and northern OK, but areal coverage could increase/change in subsequent forecasts. With the aforementioned rain chances being isolated in nature, temperatures in the long term do not change much. Expect high temperatures slightly above average and ranging from the mid to upper 90s across most of the state. Early part of next week could see a Heat Advisory for parts of the area, as heat indices will at or near 105. WBGT seems to be in agreement with heat-related stress in south central and southeastern OK early next week. Persistent southerly flow, at times strong southerly flow, will keep dewpoints in the upper 60s to lower 70s throughout the long term. Bunker && .AVIATION... (00Z TAFS) Issued at 557 PM CDT Thu Aug 5 2021 Scattered showers continue to develop to the west of an advancing line of showers/storms that will continue to move through southeast Oklahoma early this evening. Do not expect to have any mention of these at any TAF site as this lingering activity is expected to diminish quickly this evening. Othewise, some mid clouds linger overnight into the day tomorrow with a light southeast wind becoming more southerly late tonight into the day tomorrow. Across west could see some speeds above 12kts. && .UPPER AIR... Issued at 221 PM CDT Tue Aug 3 2021 No Upper Air flights are planned. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 69 93 74 95 / 20 0 0 0 Hobart OK 69 97 73 98 / 10 0 0 0 Wichita Falls TX 71 96 75 99 / 20 0 0 0 Gage OK 66 97 72 97 / 10 0 0 20 Ponca City OK 66 94 73 97 / 20 0 0 10 Durant OK 69 94 72 97 / 60 0 0 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && SHORT TERM...12 LONG TERM....13 AVIATION...30
Hazardous weather outlook, Aug 5, 11:28 AM CDT, 8 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Norman OK 1128 AM CDT Thu Aug 5 2021 OKZ004>048-050>052-TXZ083>090-061630- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1128 AM CDT Thu Aug 5 2021 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...This Afternoon and Tonight... .Thunderstorms... Scattered thunderstorms are possible into this evening over portions of Oklahoma and northern Texas. Cloud to ground lightning and gusty winds are the main concerns. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... .Heat and Humidity... Increasing humidity and temperatures will result in increased risk for heat stress starting this weekend and continuing into the following week. .Thunderstorms... Scattered thunderstorms are expected late Saturday into early Sunday over northern Oklahoma. Some storms may become strong to marginally severe. Thunderstorm chances will return to portions of the area towards the middle of next week. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Special weather statement, Aug 5, 2:05 PM CDT, 5 hours 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 205 PM CDT Thu Aug 5 2021 OKZ039-045-051930- Stephens OK-Jefferson OK- 205 PM CDT Thu Aug 5 2021 ...SIGNIFICANT WEATHER ADVISORY FOR south central Stephens and northwestern Jefferson Counties Until 230 PM CDT... AT 202 PM CDT, a strong thunderstorm was located near Addington, moving northeast at 25 MPH. HAZARDS INCLUDE... Hail up to one-half inch diameter... Wind gusts to 50 MPH... LAT...LON 3418 9805 3429 9812 3451 9778 3427 9763 TIME...MOT...LOC 1902Z 243DEG 20KT 3427 9799 Maxwell
Special weather statement, Aug 5, 3:56 PM CDT, 3 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
356 PM CDT Thu Aug 5 2021
OKZ007-008-052130-
Kay OK-Grant OK-
356 PM CDT Thu Aug 5 2021
...SIGNIFICANT WEATHER ADVISORY FOR southwestern Kay and southeastern
Grant Counties Until 430 PM CDT...
AT 354 PM CDT, a strong thunderstorm was located 6 miles southeast of
Lamont, moving northeast at 10 MPH.
HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 40 MPH...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Severe weather is not expected and no warnings are anticipated at
this time.
&&
LAT...LON 3661 9723 3659 9741 3659 9753 3669 9759
3682 9737
TIME...MOT...LOC 2054Z 240DEG 10KT 3665 9746
30Special weather statement, Aug 5, 3:57 PM CDT, 3 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
357 PM CDT Thu Aug 5 2021
OKZ011-017-018-052130-
Major OK-Kingfisher OK-Blaine OK-
357 PM CDT Thu Aug 5 2021
...SIGNIFICANT WEATHER ADVISORY FOR southeastern Major...northwestern
Kingfisher and northeastern Blaine Counties Until 430 PM CDT...
AT 354 PM CDT, a strong thunderstorm was located 4 miles northwest of
Okeene, moving east at 20 MPH.
HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 40 MPH...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Severe weather is not expected and no warnings are anticipated at
this time.
&&
LAT...LON 3617 9811 3616 9809 3605 9809 3606 9842
3626 9848 3634 9811
TIME...MOT...LOC 2054Z 258DEG 17KT 3617 9836
30Special weather statement, Aug 5, 6:55 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 655 PM CDT Thu Aug 5 2021 OKZ015-016-060030- Dewey OK-Custer OK- 655 PM CDT Thu Aug 5 2021 ...SIGNIFICANT WEATHER ADVISORY FOR central Dewey and central Custer Counties Until 730 PM CDT... AT 652 PM CDT, strong thunderstorms were along a line extending from 6 miles north of Putnam to 7 miles east of Butler, moving south at 20 MPH. HAZARDS INCLUDE... Hail up to one-half inch diameter... Wind gusts to 40 MPH... PRECAUTIONARY/PREPAREDNESS ACTIONS... Severe weather is not expected and no warnings are anticipated at this time. && LAT...LON 3565 9888 3549 9908 3590 9918 3611 9894 TIME...MOT...LOC 2352Z 359DEG 17KT 3594 9900 3568 9906 30
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 7:02 PM CDT | Areal Flood Advisory | OUN | Custer | 3 hr |
| Aug 5, 7:05 PM CDT | Severe Thunderstorm Warning | OUN | Custer, Dewey | 25 min |
| Aug 5, 7:26 PM CDT | Severe Thunderstorm Warning | OUN | Custer, Washita | 34 min |
| Aug 5, 7:47 PM CDT | Areal Flood Advisory | OUN | Custer | 3 hr |
| Aug 5, 7:55 PM CDT | Severe Thunderstorm Warning | OUN | Custer, Washita | 36 min |
| Aug 5, 9:11 PM CDT | Special Weather Statement | OUN | Washita | 34 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.